Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Taking levo after thyroid removal. Having hyperthyroidism, poor concentration and shaky. Side effect?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3001 Questions
Question
Could I b e having a thyroid storm ... I think that s what I've heard it called on the thyroid blogs. Had thyroid removed about a month ago and haven't seen endo yet. Prior to surgery I had TSH of 10.7 was put on levo 50mg and TSH went down to normal levels and then had thyroid removed. Now I have symptoms more like hyperthyroidism ... Shakes, poor concentration, tired but don't sleep, some anxiousness, vision issues . Should I stop taking levo until I XXXXXXX the endo next week?
Posted Wed, 13 Mar 2013 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Shoaib Khan 2 hours later
Hello.

Thank you for writing to us.

A thyroid storm is caused mainly due to inadequate preparation of a patient prior to surgery, or if the patient has not been given a euthyroid status (you achieved this with normal TSH levels before surgery).

This happens most commonly after a sub-total thyroid removal. During surgery, manipulation and squeezing of the gland causes the release of T4 hormone, which is then converted to T3. This T3 causes tachycardia (increased heart rate). An increased heart rate during surgery is usually the sign of bleeding, which is why intravenous fluid (i.v. fluid) is administered immediately. But this i.v. fluid results in serious complications. The physician should have given you drugs called propanolol and propylthiouracil instead. The medical physician should also have prescribed you lugol iodine for at least 10 days prior to surgery.

Please be informed, this condition is life threatening, and requires immediate diagnosis and treatment with propanolol. The levo 50 mg can cause a further aggravation of your condition if you are indeed hyperthyroid. Please discontinue this and rush to the ER (emergency room) at the earliest. The complications of a thyroid storm are very serious.

I hope this information helps. I wish you good health and hope you are either diagnosed and treated at the earliest, or are not diagnosed to have a thyroid storm. Do write back to me for any further information or clarifications.

Best wishes.
Above answer was peer-reviewed by
 
Follow-up: Taking levo after thyroid removal. Having hyperthyroidism, poor concentration and shaky. Side effect? 1 hour later
Had total thyroid removed had a cancerous nodule and was ok the first couple weeks post surgery except the sleep thing. The other more hyperthyroid symptoms have more recent the last several days. I didn't take levo today and except for hot flashes I do feel less jittery so I wasn't sure how long you can go without thyroid medication without thyroid
 
 
Answered by Dr. Shoaib Khan 16 minutes later
Hello once again.

Thyroid hormone levels start decreasing within 14-15 days (half-life of T4 is 7-8 days). Which means your hormone levels should have normalized by now.

The best thing to do right now, would be to get your thyroid hormone levels checked and consult an endocrinologist at the earliest. If they are indeed high, then the medication should be weaned off, or discontinued immediately (if very high). Abruptly discontinuing your medication can also lead to adverse effects if your thyroid hormone levels are not well controlled.

It is not advised to go without thyroid medication for more than 3 days if the medication is required. Thus, as advised above, kindly visit a doctor at the earliest.

I hope this information helps ma'am.

Best wishes.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions